Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
uscstudent

Warning concerning long-term Doxycycline use

Recommended Posts

Firstly, hello all. I have long been an avid reader of these forums and over the past few years, they've been an invaluable source of information and support. I now feel that I must contribute to the discussion, and I think I have something very important to share.

I suppose I should begin with some background information: I am now 21 years old, and I have suffered from acne since I was a sophomore in high school. In the early years, I fought it using Bactrim, an oral antibiotic, and Differin gel. All of sudden, halfway through my second year of college, my acne became severe, and my face was quickly covered in cysts, some of which took months to heal. Several months after completing a full course of Accutane, my acne once again became mild/moderate, so I resumed treatment using an oral antibiotic and Differin gel. This time, the antibiotic prescribed by my doctor was Doxycycline.

Unlike many of the members here at acne.org, I had great success with the Doxycycline. It definitely kept the acne in check. Little did I realize, however, the dangers of its long-term use. The thing that still amazes me is the fact that doctors typically do not expressly state the risks when prescribing this drug (and other antibiotics). Hell, for years (right on up to the present) I thought nothing of popping those pills twice a day.

Now for the danger: you might have read that little warning in the booklet about the possibility of developing recurrent fungal infections while taking Doxycycline. I did suffer from these, but simply treated the infection using topical creams and left it at that. The booklet makes the problem seem almost inconsequential, but that may not be the case at all. In fact, it can cause a condition known as Candidiasis, which is basically an overgrowth of yeast. It brings this about by killing the "good" bacteria in the gastrointestinal tract that keep the Candida under control. The upset stomachs that many people experience on this medication is probably related to this. The unchecked proliferation of the fungi eventually allows it to break out into the blood stream; the presence of fungi in the blood is termed fungemia. Even with regular blood testing, Candidiasis may not be detected because they often do not attempt to culture the various Candida fungi. At this point, Candidiasis can become systemic and pose a SERIOUS threat, i.e. the fungi could infect your organs. In most people, Candida will not, but it is obvious that having loads of opportunistic fungi in the bloodstream is not healthy.

You are especially at risk if you have a heart murmur or a valvular implant. In this case, the Candida can potentially infect the endocardium; this is called Cardiac Candidiasis. The sobering fact of the matter is that the mortality rate associated with this condition is roughly 50%. Even in those that survive, the long-term prognosis is somewhat grim; only about 67% will live out a normal life span.

Now, back to me: My submandibular lymph nodes are swollen, I have petechiae (pinpoint bloody spots) on my arms, and I have had pains in my upper left abdomen consistent with splenomegaly (enlargement of the spleen). All of these symptoms are associated with Endocarditis (infection of the endocardium). That does not mean that I have it, but I do now fear for my life, and I can tell you that that doesn't feel good. And to think, all this over treatment of acne...

From now on (assuming I live) I will always investigate the medications that I'm taking, and I don't think I'll ever again consider antibiotic treatment for something as minor (relatively) as acne.

ANTIBIOTICS MUST BE RESPECTED!!!

P.S. I'll try to post a follow-up after I speak to my doctor this week.

Share this post


Link to post
Share on other sites

Oh NO!..This worries me... I'm 15..tuning 16 in about 2 weeks- I have been on Doxy for around 6 months already.. How long is long term use?

Share this post


Link to post
Share on other sites
Guest Grow_To_Overthrow

Yeah i've been getting worried about long-term use of anti-biotics because i've been on Tetracycline for around 10 months now. Fuck i hate this acne cycle, nothing seems to completely kill it.

Share this post


Link to post
Share on other sites
Guest Fearless*Bunny

I started mino and have just had one thing wrong after another since then. I have no idea if it was the mino of my screwed up body doing it's normal thing. If one more problem comes up that I think is somewhat related I'm going to my derm and telling her I want something new.

EDIT I went to my GP and she said it might be related and that if this stuff continues I might have to go off of it.

Share this post


Link to post
Share on other sites

good thing i got off the antibiotics a long time ago after 3 months and now im on accutane. why didnt you just go on another round of the accutane to get rid of what you had ? also where did you get all this information from...it would be nice if next time you posted some of this you could cite it - good information though, although my father (chemical engineer) has reminded me of this many a time

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes

×